Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 2011, Article ID 673085, 11 pages
http://dx.doi.org/10.1155/2011/673085
Research Article

Collocation Method via Jacobi Polynomials for Solving Nonlinear Ordinary Differential Equations

1Department of Mathematics, Tarbiat Modares University, P.O. Box 14115-175, Tehran, Iran
2Department of Mathematics, K. N. Toosi University of Technology, P.O. Box 16315-1618, Tehran 1541849611, Iran

Received 8 December 2010; Accepted 24 March 2011

Academic Editor: Andrei Volodin

Copyright © 2011 Ahmad Imani et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We extend a collocation method for solving a nonlinear ordinary differential equation (ODE) via Jacobi polynomials. To date, researchers usually use Chebyshev or Legendre collocation method for solving problems in chemistry, physics, and so forth, see the works of (Doha and Bhrawy 2006, Guo 2000, and Guo et al. 2002). Choosing the optimal polynomial for solving every ODEs problem depends on many factors, for example, smoothing continuously and other properties of the solutions. In this paper, we show intuitionally that in some problems choosing other members of Jacobi polynomials gives better result compared to Chebyshev or Legendre polynomials.

1. Introduction

The Jacobi polynomials with respect to parameters , (see, e.g., [1, 2]) are sequences of polynomials satisfying the following relation where

These polynomials are eigenfunctions of the following singular Sturm-Liouville equation:

A consequence of this is that spectral accuracy can be achieved for expansions in Jacobi polynomials so that

The Jacobi polynomials can be obtained from Rodrigue's formula as Furthermore, we have that

The Jacobi polynomials are normalized such that

An important consequence of the symmetry of weight function and the orthogonality of Jacobi polynomial is the symmetric relation that is, the Jacobi polynomials are even or odd depending on the order of the polynomial. In this form the polynomials may be generated using the starting form such that which is obtained from Rodrigue's formula as follows:

Following the two seminal papers of Doha [3, 4] let be an infinitely differentiable function defined on [−1, 1]; then we can write and, for the th derivative of ,

Then, where For the proof of the above, see [3]. The formula for the expansion coefficients of a general-order derivative of an infinitely differentiable function in terms of those of the function is available for expansions in ultraspherical and Jacobi polynomials in Doha [5]. Another interesting formula is with where For the proof see [4]. Chebyshev, Legendre, and ultraspherical polynomials are particular cases of the Jacobi polynomials. These polynomials have been used both in the solution of boundary value problems [6] and in computational fluid dynamics [7, 8]. For the ultraspherical coefficients of the moments of a general-order derivative of an infinitely differentiable function, see [5]. Collocation method is a kind of spectral method that uses the delta function as a test function. Test functions have an important role because these functions are applied to obtain the minimum value for residual by using inner product. Attention to this point is very important since Tau and collocation methods do not give the best approximation solution of ODEs. Due to adding the boundary conditions, we are forced to eliminate several conditions of orthogonality properties, and this decreases the accuracy of the ODEs solution. Previous explanations do not mean that the accuracy of the collocation method is less than that of the Galerkin method. Many studies on the collocation method have recently appeared in the literature on the numerical solution of boundary value problems [912]. The collocation solution is a piecewise continuous polynomial function. The error has been analyzed for different conditions by different authors. Frank and Ueberhuber [13] showed equivalence between solutions of collocation method and fixed points of Iterated Defect Correction (IDeC) method. They proved that IDeC method can be regarded as an efficient scheme for solving collocation equations. Çelik [14, 15] investigated the corrected collocation method for the approximate computation of eigenvalues of Sturm-Liouville and periodic Sturm-Liouville problems by a Truncated Chebyshev Series (TCS). On the other hand, some results on Jacobi approximation were used for analyzing the -version of finite element method, boundary element method, spectral method for axisymmetrical domain, and various rational spectral methods [1621].

The rest of this paper is organized as follows. In Section 2, the method of solution is developed. In Section 3, we report our numerical findings and demonstrate the accuracy of the proposed scheme by considering a numerical example. Finally, a brief conclusion is presented in Section 4.

2. Jacobi Collocation Method

We consider the class of ODEs with the following form where , , , , and are defined on the interval . The most general boundary conditions are where the real coefficients ,, , and are appropriate constants and the solution is expressed in the form under the certain conditions .

Any finite range can be transformed to the basic range with the change of variable

Hence, there is no loss of generality in taking and . To obtain such a solution, the Jacobi collocation method can be used. Collocation points can be taken as the roots of [22]. Until now we have not the explicit formulas that determine these roots. Therefore, we use the numerical method to determine these roots, for example, the Newton method. Substituting the Jacobi collocation points in (2.1), the following expression can be obtained:

The above system of equations constructs nonlinear equations. We impose the boundary conditions to these equations as follows: Equations (2.5) and (2.6) construct the nonlinear equations and so we eliminate two equations from (2.1). Thus we have equations and solve this system with Newton iteration method.

3. Illustrative Numerical Example

Consider the following nonlinear boundary value problem: subject to boundary conditions

The exact solution is . We solve it with the above-mentioned method (for different values of and ), and we show the results. We compute the numerical solution for 4 terms in Figure 1.

fig1
Figure 1: Numerical solution of our example for different values of and . , is error. , is error. , is error. , is error. , is error. , is error.

At first we obtain the roots of . For this goal we must determine the and parameters, and Table 1 shows the roots.

tab1
Table 1: The roots of for different values of and .

To apply the method we assume that the solution is in the following form: By substituting in (3.1), we obtain a system of equations, and, with attention to Gaussian nodes, we must solve the set of nonlinear equations. The boundary conditions are imposed on the system of equations with elimination of two equations, and we add these boundary conditions to the system as follows: The above system can be solved with Newton iteration method. We show our results for every parameter as in Table 2. Representation of the error by increasing the number of terms in our polynomial solution is shown in Table 3. It is observable that as the number of terms increases, the absolute error decreases.

tab2
Table 2: The solution of our example for different values of and .
tab3
Table 3: Representation of the error by increasing the number of terms in our polynomial solution.

4. Conclusion

In this paper, we show that this method is very accurate, even for small value of (i.e., ). We see that Chebyshev polynomial (the cases and ) and Legendre polynomial (the cases and ) have not obtained the best approximation (see the case ,). We observe that the error is symmetric when (see the cases , and ). When we increase the number of terms in our computation, we monitor that the error decreases and our computed results are the best.

References

  1. G. Szeg, Orthogonal Polynomials, vol. 23, Amer. Math. Soc., 1985.
  2. Y. Luke, The Special Functions and Their Approximations, Academic Press, New York, NY, USA, 1969.
  3. E. H. Doha, “On the coefficients of differentiated expansions and derivatives of Jacobi polynomials,” Journal of Physics. A, vol. 35, no. 15, pp. 3467–3478, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. E. H. Doha, “On the construction of recurrence relations for the expansion and connection coefficients in series of Jacobi polynomials,” Journal of Physics. A, vol. 37, no. 3, pp. 657–675, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. E. H. Doha, “The ultraspherical coefficients of the moments of a general-order derivative of an infinitely differentiable function,” Journal of Computational and Applied Mathematics, vol. 89, no. 1, pp. 53–72, 1998. View at Google Scholar
  6. D. Gottlieb and S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, CBMS-NSF Regional Conference Series in Applied Mathematics, No. 2, SIAM, Philadelphia, Pa, USA, 1977.
  7. C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral Methods in Fluid Dynamics, Springer Series in Computational Physics, Springer, New York, NY, USA, 1988.
  8. R. G. Voigt, D. Gottlieb, and M. Y. Hussaini, Spectral Methods for Partial Differential Equations, SIAM, Philadelphia, Pa, USA, 1984.
  9. C. de Boor and B. Swartz, “Collocation at Gaussian points,” SIAM Journal on Numerical Analysis, vol. 10, pp. 582–606, 1973. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. F. A. Oliveira, “Numerical solution of two-point boundary value problems and spline functions,” in Numerical methods (Third Colloq., Keszthely, 1977), vol. 22 of Colloq. Math. Soc. János Bolyai, pp. 471–490, North-Holland, Amsterdam, The Netherlands, 1980. View at Google Scholar
  11. R. D. Russell and L. F. Shampine, “A collocation method for boundary value problems,” Numerische Mathematik, vol. 19, pp. 1–28, 1972. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. R. Weiss, “The application of implicit Runge-Kutta and collection methods to boundary-value problems,” Mathematics of Computation, vol. 28, pp. 449–464, 1974. View at Google Scholar
  13. R. Frank and C. W. Ueberhuber, “Collocation and iterated defect correction,” in Numerical Treatment of Differential Equations, Lecture Notes in Math., Vol. 631, pp. 19–34, Springer, Berlin, Germany, 1978. View at Google Scholar · View at Zentralblatt MATH
  14. İ. Çelik, “Approximate calculation of eigenvalues with the method of weighted residuals—collocation method,” Applied Mathematics and Computation, vol. 160, no. 2, pp. 401–410, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. İ. Çelik and G. Gokmen, “Approximate solution of periodic Sturm-Liouville problems with Chebyshev collocation method,” Applied Mathematics and Computation, vol. 170, no. 1, pp. 285–295, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. I. Babuška and B. Guo, “Direct and inverse approximation theorems for the p-version of the finite element method in the framework of weighted Besov spaces. I. Approximability of functions in the weighted Besov spaces,” SIAM Journal on Numerical Analysis, vol. 39, no. 5, pp. 1512–1538, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  17. I. Babuška and B. Guo, “Optimal estimates for lower and upper bounds of approximation errors in the p-version of the finite element method in two dimensions,” Numerische Mathematik, vol. 85, no. 2, pp. 219–255, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  18. B.-Y. Guo and L. I. Wang, “Jacobi interpolation approximations and their applications to singular differential equations,” Advances in Computational Mathematics, vol. 14, no. 3, pp. 227–276, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  19. P. Junghanns, “Uniform convergence of approximate methods for Cauchy-type singular integral equations over (-1, 1),” Wissenschaftliche Zeitschrift der Technischen Hochschule Karl-Marx-Stadt, vol. 26, no. 2, pp. 251–256, 1984. View at Google Scholar · View at Zentralblatt MATH
  20. E. P. Stephan and M. Suri, “On the convergence of the p-version of the boundary element Galerkin method,” Mathematics of Computation, vol. 52, no. 185, pp. 31–48, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  21. Z.-Q. Wang and B.-Y. Guo, “A rational approximation and its applications to nonlinear partial differential equations on the whole line,” Journal of Mathematical Analysis and Applications, vol. 274, no. 1, pp. 374–403, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. İ. Çelik, “Collocation method and residual correction using Chebyshev series,” Applied Mathematics and Computation, vol. 174, no. 2, pp. 910–920, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet